Pediatric Corner

Expect to see many more severe allergic reactions

Much room for improvement

ED visits for allergic reactions more than doubled at Children's Hospital Boston in the last few years, according to a new study.1 There also was a surge in severe reactions, including anaphylaxis.

There is much room for improvement in ED care of these patients, says another study of 103 children who came to the ED for treatment of anaphylaxis over a five-year period at Children's Hospital of Alabama in Birmingham.2 Of the 91 patients who were not hospitalized, epinephrine was prescribed to only 63%, and referral to an allergist was recommended to 33%.

"From a nursing perspective, I think that the implications to this research are profound," says William S. Russell, MD, the study's lead author, an assistant professor in the Department of Pediatric Emergency Medicine at Medical University of South Carolina (MUSC), and an ED physician at MUSC Children's Hospital, both in Charleston.

"It is incumbent upon the whole staff — physicians and nurses — to do a better job teaching how to use the EpiPen and how to avoid triggers," says Russell. "Make sure that families understand the action plan to use in the case of repeat cases of anaphylaxis."

Encourage physicians to use epinephrine sooner and more frequently, Russell says. "I would also argue that it is much easier to use an EpiPen in the ED, rather than drawing up and giving intramuscular epinephrine," he says. "There are fewer dosing errors, and it is faster. Secondly, it helps parents realize that this is the same drug they have at home. They can witness first-hand how well it works." (See clinical tip on giving epinephrine autoinjectors to patients, below.)

Seattle Children's Hospital's ED has seen many more anaphylaxis cases recently, says Elaine Beardsley, MN, RN, CPEN, an ED clinical nurse specialist. For this reason, ED nurses were given additional education, focusing on these areas:

• The pathophysiology of anaphylactic shock.

• How to give epinephrine 1:1000 intramuscularly, based on Pediatric Advanced Life Support (PALS) recommendations.

• Treatment protocols ordered by providers, including albuterol, histamine 1 and histamine 2 blockers, and steroids.

• The importance of patient education.

Families are given the book "Food Allergies for Dummies," which were provided to the ED by the Northwest chapter of the Food Allergy Initiative. They are also given information on the Food Allergy & Anaphylaxis Network, a nonprofit organization in Fairfax, VA, that provides information on managing food allergies.

• The need to perform frequent assessments. "These are key. Symptoms may initially resolve from epinephrine, but can re-occur," says Beardsley.

Be aggressive

Anne Meginniss, MSN, RN, FNP-BC, education coordinator of emergency services at Children's Hospital Boston, says, "Early recognition is key with allergic reactions. Seconds matter. A patient can go from talking to a full-blown anaphylaxis reaction in front of you."

Meginniss says to be alert to patients with a history of an allergic reaction and to watch for any of these symptoms:

• mild symptoms include nausea, anxiety, hives, itching, sneezing, nasal congestion, cough, conjunctivitis, abdominal cramps, and tachycardia;

• moderate symptoms include malaise, urticaria, pulmonary congestion, dyspnea, wheezing, and bronchospasm, hoarseness, edema of the periorbital tissue and/or tongue and pharynx, dysphagia, nausea, vomiting, diarrhea, hypotension, syncope, and altered mental status;

• severe symptoms include pallor, cyanosis, stridor, airway occlusion, and hypoxia.

"If hypoxia is not treated, then respiratory and cardiac arrhythmia occur," says Meginniss. "The severity of the presentation depends on the sensitivity of the patient. Aggressive treatment is warranted."

Administration of epinephrine should not be delayed, she warns. "Nebulized beta-adrenergic agents, such as albuterol, can be used to treat wheezing. Intubation might be required," says Meginniss.

Antihistamines can provide relief of symptoms, and simultaneous histamine 1 and histamine 2 blockade should be considered, Meginniss says. "Diphenhydramine stops itching and hives but does not relieve airway or gastrointestinal symptoms," she adds.

References

  1. Rudders SA, Banerji A, Vassallo MF, et al. Trends in pediatric emergency department visits for food-induced anaphylaxis. J Allergy Clin Immunol 2010;126:385-388.
  2. Russell S, Monroe K, Losek JD. Anaphylaxis management in the pediatric emergency department: opportunities for improvement. Ped Emerg Care 2010;26:71-76.

Clinical Tips

Allergic reaction? Give this to patient

Be sure that any patient who has experienced an allergic or anaphylactic reaction is discharged home with an epinephrine auto injector, advises Anne Meginniss, MSN, RN, FNP-BC, education coordinator of emergency services at Children's Hospital Boston.

"This is a great nursing intervention," she says. "Teach the patient and their family how to administer the medication and to call 911 once administered."